ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert! Action needed to avert fatal errors from concomitant use of heparin products

From the February 21, 2001 issue MSA Acute Care Edition Newsletter

PROBLEM: Low molecular weight heparin products offer effective prophylaxis and treatment against deep vein thrombosis and are useful in preventing ischemic complications in unstable angina and non-Q-wave myocardial infarction. Since these products have been on the market, we have seen clear evidence - three voluntarily reported deaths in the past year - that safeguards may not be in place to prevent concomitant use of low molecular weight heparin and unfractionated heparin.

The first reported death (see our September 20, 2000 issue) involved a 62-year-old patient with unstable angina who died after receiving an initial dose of FRAGMIN (dalteparin) in the emergency department, and then IV heparin along with a thrombolytic when he exhibited signs of an acute myocardial infarction. In another case (see our January 10, 2001 issue), a 42-year-old patient with an upper extremity thrombosis died from intracranial hemorrhage after a physician accidentally prescribed LOVENOX (enoxaparin) and initiated a heparin protocol. The most recent case, reported just last week, led to the death of a hospitalized 86- year-old woman with a history of atrial fibrillation, hypertension, lethargy and constipation. A consulting cardiologist prescribed enoxaparin 60 mg every 12 hours subcutaneously. On the following day, warfarin was added to the drug regimen. Later in the week, a gastroenterologist recommended a colonoscopy to rule out colorectal cancer. Warfarin was discontinued and a heparin infusion was ordered (5,000 unit bolus and 1,000 units/hour). However, enoxaparin administration continued every 12 hours and the heparin order was never faxed to the pharmacy. To administer the bolus and begin the infusion, the nurse borrowed a vial of heparin and a premixed solution that the pharmacy had dispensed for another patient. Several hours later, the patient's aPTT was supratherapeutic at greater than 90 seconds. The heparin infusion was decreased to 900 units/hour. By morning, the patient's aPTT was still elevated, her hemoglobin and hematocrit had dropped, and there was evidence of internal bleeding. Heparin and enoxaparin were discontinued immediately, but the patient died despite aggressive treatment.

SAFE PRACTICE RECOMMENDATION: Thorough review of the patient's total drug regimen is key to safe use of all forms of heparin. It's imperative for prescribers, pharmacists, and nurses to consider current and recent drug therapy before ordering, dispensing, and administering any of these products. However, that's not an easy task. Many times, low molecular weight heparin is prescribed and administered in the emergency department (ED). Consequently, those orders are rarely communicated to the pharmacy or screened for safety. In addition, communication of drug therapy administered in the ED may not be standardized and may not appear on the patient's drug therapy profile after admission, especially if it was a one-time dose. Protocols, guidelines, and standard order forms should prominently remind practitioners to assess all drug therapy (including in the ED) and avoid concomitant use when indicated (e.g., a heparin infusion should not be started if low molecular weight heparin has just been administered, etc.). For inpatients, a summary of current and discontinued medications (including one time doses) generated from the pharmacy computer system may be helpful if placed on the patient's chart daily for easy reference. One hospital pharmacist reported that alert stickers stating, "Patient on low molecular weight heparin," are affixed to the front of the chart to help communicate this information. A system must be in place to communicate all orders for heparin products to the pharmacy (including those prescribed in the ED if patients are admitted) so that screening can occur for unsafe duplication of products and contraindications. Be sure that computer alerts for duplicate therapy have not been suppressed. Restrict access to heparin products (except flushing solutions) when feasible and dispense these drugs from the pharmacy as needed. Educate nurses about the risks inherent in borrowing high alert medications from other patients' supplies. If some of these medications must be stored in patient care areas (e.g., emergency department, etc.), display alerts on automated dispensing cabinet screens or affix them to other storage areas. Ensure that heparin products stored in automated dispensing cabinets outside the ED cannot be removed via "override" before pharmacy has screened the order. Build a safety net by requiring an independent check by two individuals before administering heparin products. As part of the check system, consider including an independent review of the patient's entire drug therapy profile and recent laboratory results.

Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP